Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 91, NWS Midland/Odessa, TX

May 4, 2019Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 4, 2019, 6:43 PM CDT for Brewster County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2019, 6:43 PM CDT (23:43 UTC)
Expired
May 4, 2019, 7:09 PM CDT
In force
26 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 243 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 11.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2019-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2019-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

552 
WUUS54 KMAF 042343
SVRMAF
TXC043-050045-
/O.NEW.KMAF.SV.W.0091.190504T2343Z-190505T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
643 PM CDT Sat May 4 2019

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Central Brewster County in southwestern Texas...

* Until 745 PM CDT.

* At 642 PM CDT, a severe thunderstorm was located 22 miles northeast
  of Persimmon Gap, or 34 miles southwest of Sanderson, moving south
  at 5 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  central Brewster County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2973 10296 2997 10302 2999 10278 2978 10266
TIME...MOT...LOC 2342Z 352DEG 5KT 2991 10292 

HAIL...1.25IN
WIND...60MPH
 
$$

87
2 follow-up statements
426 
WWUS54 KMAF 042355 RRA
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
655 PM CDT Sat May 4 2019

TXC043-050045-
/O.CON.KMAF.SV.W.0091.000000T0000Z-190505T0045Z/
Brewster TX-
655 PM CDT Sat May 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL BREWSTER COUNTY...

At 655 PM CDT, a severe thunderstorm was located 21 miles northeast
of Persimmon Gap, or 35 miles southwest of Sanderson, moving south at
5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Brewster County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2973 10296 2997 10302 2999 10278 2978 10266
TIME...MOT...LOC 2355Z 352DEG 5KT 2989 10292 

HAIL...1.00IN
WIND...60MPH
 
$$

87
045 
WWUS54 KMAF 050009
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
709 PM CDT Sat May 4 2019

TXC043-050019-
/O.CAN.KMAF.SV.W.0091.000000T0000Z-190505T0045Z/
Brewster TX-
709 PM CDT Sat May 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BREWSTER COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 2973 10296 2997 10302 2999 10278 2978 10266
TIME...MOT...LOC 0006Z 352DEG 5KT 2987 10292 

$$

87

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:50 PM CDT, 53 minutes earlier.

Area forecast discussion, May 4, 5:50 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
550 PM CDT Sat May 4 2019

.DISCUSSION...

See aviation discussion below.

&&

.AVIATION...

Expect VFR conditions for much of the night with tempo or
prevailing MVFR ceilings developing at most terminals between
05/10z to 05/14z Sunday. Widely scattered thunderstorms are
expected through this evening across west Texas and southeast New
Mexico but confidence was not high enough to include at any of the
terminals at this time. Will continue to monitor.

&&

.PREV DISCUSSION... /issued 234 PM CDT Sat May 4 2019/

DISCUSSION...
Today appears much like yesterday except the moist air has pushed
up into the higher elevations west of the Pecos River as shown by
convection developing on recent satellite images. MLCAPE is down
slightly from yesterday but still ample for severe storms when
combined with SFC-6km shear > 40kts. Large hail and strong winds
will be the primary concerns.

Tomorrow will yield another day with the threat of severe storms
as the dryline moves into the western Permian Basin, though a
stronger cap may allow for less coverage. Monday and Tuesday will
continue the chance for afternoon and evening showers and
thunderstorms before a cold front arrives on Thursday. A very
amplified upper ridge over the eastern Pacific will dislodge a
decently cool air mass and bring temps down below normal Thursday
and especially Friday when temperatures will struggle to reach 70
degrees. Isentropic lift behind the front will produce clouds and
perhaps widespread light rain, though due to uncertainty will not
go too high with PoPs at this time. Even if rain is widespread it
would be likely be light and also not worthy of high PoPs.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     61  85  63  84 /  30  20  30  20
Carlsbad                       61  91  61  92 /  10  10  10  10
Dryden                         65  88  65  84 /  30  20  40  40
Fort Stockton                  64  89  64  89 /  20  40  30  30
Guadalupe Pass                 58  86  58  86 /  10  10  10  10
Hobbs                          58  88  60  88 /  30  20  10  20
Marfa                          59  86  59  86 /  10  30  30  20
Midland Intl Airport           63  87  62  87 /  20  20  20  20
Odessa                         62  87  63  87 /  20  20  20  20
Wink                           63  91  63  92 /  20  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/12
Hazardous weather outlook, May 4, 2:41 PM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
241 PM CDT Sat May 4 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-051945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
241 PM CDT Sat May 4 2019 /141 PM MDT Sat May 4 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible today across parts of the
area. Large hail and strong winds are possible with these storms
along with an isolated tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong to severe storms are possible both on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 4, 4:31 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
431 PM CDT Sat May 4 2019

TXZ075-042200-
Pecos TX-
431 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS COUNTY UNTIL
500 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Fort Stockton, moving northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Firestone Test Track.

This includes Interstate 10 between mile markers 236 and 253.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3081 10310 3090 10328 3113 10320 3095 10291
TIME...MOT...LOC 2131Z 210DEG 11KT 3092 10316

10
Special weather statement, May 4, 5:18 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
518 PM CDT Sat May 4 2019

TXZ075-042245-
Pecos TX-
518 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS COUNTY UNTIL
545 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Grandfalls, or 19 miles northwest of Fort
Stockton, moving north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Coyanosa.

LAT...LON 3103 10292 3111 10310 3126 10311 3135 10303
      3119 10274
TIME...MOT...LOC 2218Z 201DEG 14KT 3113 10305

10
Special weather statement, May 4, 5:43 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Midland/Odessa TX
443 PM MDT Sat May 4 2019

NMZ029-042315-
Northern Lea County NM-
443 PM MDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 515
PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tatum, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tatum, Gladiola and Tatum Airport.

LAT...LON 3324 10349 3336 10349 3337 10323 3325 10313
      3316 10324
TIME...MOT...LOC 2243Z 275DEG 18KT 3328 10337

10
Special weather statement, May 4, 5:44 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
444 PM MDT Sat May 4 2019

NMZ028-042315-
Eddy County Plains NM-
444 PM MDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EDDY COUNTY UNTIL
515 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm over
Artesia, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Artesia.

LAT...LON 3281 10444 3288 10443 3291 10422 3281 10413
      3272 10424
TIME...MOT...LOC 2244Z 275DEG 18KT 3284 10436

10
Special weather statement, May 4, 5:46 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
546 PM CDT Sat May 4 2019

TXZ075-274-042300-
Pecos TX-Reeves County Plains TX-
546 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS AND SOUTH
CENTRAL REEVES COUNTIES UNTIL 600 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Saragosa, or 25 miles south of Pecos, moving northeast
at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Pecos
and south central Reeves Counties.

LAT...LON 3097 10345 3107 10350 3117 10341 3113 10326
      3094 10326
TIME...MOT...LOC 2246Z 237DEG 8KT 3105 10340

10
Special weather statement, May 4, 6:14 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
514 PM MDT Sat May 4 2019

NMZ029-042345-
Northern Lea County NM-
514 PM MDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 545
PM MDT...

At 514 PM MDT, Doppler radar was tracking a strong thunderstorm near
McDonald, or near Tatum, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tatum, McDonald, Gladiola and Tatum Airport.

LAT...LON 3327 10306 3302 10306 3302 10339 3321 10341
      3331 10332
TIME...MOT...LOC 2314Z 305DEG 13KT 3319 10332

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:13 PM CDTSpecial Weather StatementMAFHoward32 min
May 3, 7:46 PM CDTSpecial Weather StatementMAFHoward, Mitchell44 min
May 3, 8:39 PM CDTSpecial Weather StatementMAFMitchell36 min
May 3, 9:00 PM CDTAreal Flood AdvisoryMAFMitchell3 hr
May 4, 3:16 PM CDTSpecial Weather StatementMAFPecos29 min
May 4, 3:43 PM CDTSpecial Weather StatementMAFPecos32 min
May 4, 4:03 PM CDTSpecial Weather StatementMAF27 min
May 4, 4:05 PM CDTSpecial Weather StatementMAFPecos25 min
May 4, 4:23 PM CDTSevere Thunderstorm WarningMAFBrewster67 min
May 4, 4:31 PM CDTSpecial Weather StatementMAFPecos29 min
May 4, 5:18 PM CDTSpecial Weather StatementMAFWard27 min
May 4, 5:29 PM CDTSevere Thunderstorm WarningMAFBrewster76 min
May 4, 5:43 PM CDTSpecial Weather StatementMAFYoakum32 min
May 4, 5:46 PM CDTSpecial Weather StatementMAFReeves14 min
May 4, 6:14 PM CDTSpecial Weather StatementMAFYoakum31 min
May 4, 6:26 PM CDTSevere Thunderstorm WarningMAFBrewster64 min
May 4, 6:33 PM CDTSevere Thunderstorm WarningMAFGaines42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.